• WARNING: Fentanyl overdose deaths tied to fake prescription pills, deputies say

    By: Tom Regan

    Updated:

    SPALDING COUNTY, Ga. - At least three people have died and several more have overdosed on a dangerous mix of illegal drugs and fentanyl in Spalding County in the last three weeks, the sheriff's office says.

    Channel 2's Tom Jones was in Spalding County, where Sheriff Darrell Dix said this is the most dangerous drug he's ever seen. Fentanyl is a synthetic opioid 50 to 100 times stronger than morphine. 

    "A lethal dose of fentanyl may be as small as a grain of sand," Dix said. "It is the most dangerous thing I've dealt with in my 30-year career."

    Deputies say all three deaths involved people combining methamphetamine and heroin with medications the users thought were prescription. Dix said those fake prescription pills actually contained fentanyl.

    [RELATED: Heroin-fentanyl mix at Ohio prison sent dozens to hospital, officials say]

    The unsuspecting buyer might not even know they are taking the deadly drug. Dix said dealers are putting the drug in pills stamped to look like painkillers.

    He said he believes a notorious white supremacist gang called the "Ghost Faced Gangsters" is behind the counterfeit pills. 

    "They have strong racist ties. That's what they seem to profess ... with tattoos and markings," Dix said. "All indications are that the majority of the fentanyl that is being distributed in this area is coming from people who have affiliations with Ghost Faced Gangsters or are actually Ghost Face members."

    Dix delivered a bold message for the drug dealers earlier this week. 

    “If you are a Ghost Face Gangster here in Spalding County we are coming for you. Stop or leave, or we will stop you and you will leave in the back seat of a Spalding County deputy’s car, just like with any other gang thug. This is your only warning,” the Sheriff’s Office said in a news release.


    TRENDING STORIES:


    Deputies are desperate to curb deaths tied to fentanyl. They say the crisis has gotten so bad that every Spalding officer carries Narcan to reverse the effects of an opioid overdose. 

    Dennis Wade died of a fentanyl overdose in the first week of August.

    Jeffery Scott Callahan died after overdosing on the drug on Aug. 19. 

    Another woman, who wasn't identified, also died seconds after injecting heroin mixed with fentanyl.

    "She was found with a needle in her arm," Dix said. "She died that fast."

    One Spalding County resident said the spike in deaths is disturbing. 

    "It's horrible. I don't know anyone who has been impacted, but I can't imagine what the families go through as well," Karen Holiday said. "When you're buying off the street you have no idea what you're getting."

    Dix said his office is aggressively pursuing people making the drugs and warning people about the extreme risk the drugs pose. 

    "This is a life-or-death situation," he said. 

    Next Up: